Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Salt Lake City, UT

August 4, 2011Juab County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2011, 4:43 PM MDT for Juab County, Utah. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 4:43 PM MDT (22:43 UTC)
Expired
Aug 4, 2011, 5:45 PM MDT
In force
62 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Juab County, UT

The radar

The Salt Lake City radar (KMTX), 171 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS55 KSLC 042243
SVRSLC
UTC023-042345-
/O.NEW.KSLC.SV.W.0067.110804T2243Z-110804T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JUAB COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 14 MILES SOUTHWEST OF NEPHI...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NEPHI AND MONA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3956 11204 3962 11217 3984 11208 3983 11206
      3979 11208 3980 11200 3989 11191 3994 11181
      3986 11173 3982 11177 3980 11168
TIME...MOT...LOC 2243Z 214DEG 21KT 3964 11206

$$

ROGOWSKI
4 follow-up statements
029 
WWUS55 KSLC 042301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT THU AUG 4 2011

UTC023-042345-
/O.CON.KSLC.SV.W.0067.000000T0000Z-110804T2345Z/
JUAB UT-
501 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN JUAB COUNTY...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF NEPHI...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  INTERSTATE 15 BETWEEN NEPHI AND MONA
  NEPHI AND MONA

LAT...LON 3957 11204 3966 11208 3983 11208 3984 11207
      3979 11207 3980 11200 3990 11190 3993 11181
      3986 11173 3982 11177 3979 11169
TIME...MOT...LOC 2301Z 214DEG 21KT 3973 11198

$$

ROGOWSKI
035 
WWUS55 KSLC 042311
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT THU AUG 4 2011

UTC023-042345-
/O.CON.KSLC.SV.W.0067.000000T0000Z-110804T2345Z/
JUAB UT-
511 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN JUAB COUNTY...

AT 507 PM MDT... CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MONA...OR ABOUT 7 MILES NORTHWEST OF NEPHI...MOVING
NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MONA
  AREAS NORTH OF NEPHI
  INTERSTATE 15 NORTH OF NEPHI

LAT...LON 3979 11169 3962 11195 3976 11201 3980 11200
      3983 11195 3990 11190 3992 11184 3986 11173
      3982 11177
TIME...MOT...LOC 2311Z 214DEG 21KT 3978 11194

$$

ROGOWSKI
546 
WWUS55 KSLC 042329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT THU AUG 4 2011

UTC023-042345-
/O.CON.KSLC.SV.W.0067.000000T0000Z-110804T2345Z/
JUAB UT-
529 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN JUAB COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MONA...OR ABOUT 12 MILES SOUTHWEST OF PAYSON...MOVING 
NORTHEAST AT 30 MPH. IT IS CURRENTLY NEAR INTERSTATE 15 HEADING 
TOWARD SANTAQUIN.

LAT...LON 3980 11178 3980 11183 3981 11188 3982 11192
      3986 11191 3990 11190 3992 11184 3986 11173
      3982 11177
TIME...MOT...LOC 2329Z 235DEG 26KT 3991 11180

$$

ROGOWSKI
672 
WWUS55 KSLC 042337
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT THU AUG 4 2011

UTC023-042347-
/O.EXP.KSLC.SV.W.0067.000000T0000Z-110804T2345Z/
JUAB UT-
537 PM MDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUAB COUNTY WILL
EXPIRE AT 545 PM MDT...

THE STORM HAS EXITED THE WARNED AREA INTO UTAH COUNTY. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3980 11178 3980 11183 3981 11188 3982 11192
      3986 11191 3990 11190 3992 11184 3986 11173
      3982 11177
TIME...MOT...LOC 2337Z 235DEG 26KT 3994 11174

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:02 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 4, 4:02 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT THU AUG 4 2011

.SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH
A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND
LASTING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FORECAST AREA THIS AFTERNOON...AS A PACIFIC TROUGH
MOVES THROUGH THE GREAT BASIN. AS EXPECTED...THE BEST COVERAGE OF
THUNDERSTORMS HAS BEEN IN THE EASTERN HALF OF THE CWA...WITH MANY
HEAVY RAINERS IN CENTRAL AND EASTERN UTAH. HOWEVER...THERE HAVE
ALSO BEEN ISOLATED STORMS IN NORTHWEST UTAH...WITH THE STRONGEST
OF THESE STORMS PRODUCING 1.5 INCH DIAMETER HAIL IN THE SALT LAKE
VALLEY. THESE SHOWERS ARE EXPECTED TO CONTINUE INTO THE EVENING
HOURS...BUT WILL GENERALLY BE PUSHED EASTWARD AS SIGNIFICANTLY
DRIER AIR MOVES IN FROM THE WEST.

THE DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE
NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES
MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. THIS DRIER AIRMASS IS
EXPECTED TO SPREAD INTO PRETTY MUCH THE ENTIRE CWA BY 12Z
FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE DEVELOPMENT FRIDAY
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.

BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE
REGION THROUGH THE NEXT WORK WEEK. THIS WILL KEEP THE DRY AIRMASS
IN PLACE...WITH TEMPERATURES THROUGH THE WEEK GENERALLY AROUND
CLIMATOLOGICAL NORMALS. BOTH THE 12Z GFS AND ECMWF HINT THAT
MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE THAT THE SLC TERMINAL
WILL BE IMPACTED BY SHOWERS AND THUNDERSTORMS BETWEEN 22Z AND 03Z.
THE MOST LIKELY IMPACT WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY RAIN...WITH GUSTY ERRATIC WINDS ALSO POSSIBLE. MVFR
VISIBILITIES ARE POSSIBLE IN THE HEAVIEST SHOWERS. AWAY FROM
SHOWERS...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH
THE EVENING HOURS.

&&

.FIRE WEATHER...DRIER AIR HAS BEGUN TO MOVE INTO THE DISTRICT THIS
AFTERNOON...BUT DEEP MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF
THE AREA...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ONCE AGAIN. THE DRY AIRMASS WILL MOVE RAPIDLY INTO THE DISTRICT
TONIGHT AND TOMORROW...ALLOWING FOR ONLY VERY ISOLATED COVERAGE OF
THUNDERSTORMS TOMORROW. GUSTY WINDS TODAY WILL DECREASE TONIGHT
BEHIND AN EXITING STORM SYSTEM. DRY CONDITIONS WITH RELATIVELY LIGHT
WINDS WILL CONTINUE THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT THU AUG 4 2011

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT
SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST
COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF
LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH
THIS AFTERNOON INTO THIS EVENING.

ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE SOUTHWEST THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS
EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND
EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS
ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON.

A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS
FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 3:37 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KEARNS                  40.65N 112.01W
08/04/2011  M1.50 INCH       SALT LAKE          UT   COUNTY OFFICIAL

0330 PM     HAIL             CIRCLEVILLE             38.16N 112.26W
08/04/2011  M0.75 INCH       PIUTE              UT   PUBLIC

            VERY HEAVY RAIN ALSO REPORTED.

&&

CRK
Local storm report, Aug 4, 3:48 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PAYSON                  40.03N 111.73W
08/04/2011  M0.75 INCH       UTAH               UT   CO-OP OBSERVER

&&

CRK
Local storm report, Aug 4, 4:11 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WEST VALLEY CITY        40.69N 112.01W
08/04/2011  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Aug 4, 4:15 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ALPINE                  40.46N 111.77W
08/04/2011  M0.75 INCH       UTAH               UT   CO-OP OBSERVER

&&

CRK
Local storm report, Aug 4, 4:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      1 W ANGLE               38.25N 111.99W
08/04/2011                   PIUTE              UT   LAW ENFORCEMENT

            FLASH FLOOD ONGOING OVER SR-62

&&

TRAPHAGAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:26 PM MDTSpecial Weather StatementSLCPiute34 min
Aug 3, 8:54 PM MDTSpecial Weather StatementSLCPiute21 min
Aug 3, 10:26 PM MDTFlash Flood WarningSLCPiute, Sevier3 hr
Aug 4, 2:31 PM MDTSevere Thunderstorm WarningSLCJuab, Utah29 min
Aug 4, 3:14 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 4, 3:27 PM MDTSevere Thunderstorm WarningSLCSalt Lake32 min
Aug 4, 3:28 PM MDTFlash Flood WarningSLCWayne4 hr
Aug 4, 3:31 PM MDTSevere Thunderstorm WarningSLCDuchesne59 min
Aug 4, 3:41 PM MDTSevere Thunderstorm WarningSLCUtah64 min
Aug 4, 3:44 PM MDTFlash Flood WarningSLCGarfield, Piute117 min
Aug 4, 3:58 PM MDTFlash Flood WarningSLCWayne2 hr
Aug 4, 4:07 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah38 min
Aug 4, 4:11 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch36 min
Aug 4, 4:56 PM MDTSevere Thunderstorm WarningSLCEmery34 min
Aug 4, 5:27 PM MDTSevere Thunderstorm WarningSLCUtah63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.